What Is A Lethal Dose Of Trazodone?

Medically Reviewed by Johnelle Smith, M.D on July 13, 2021

Trazodone is an antidepressant used to treat depression and sleep disorders. Cases of fatalities are rare with trazodone overdose, but an overdose is possible and should be closely monitored.

What Is A Lethal Dose Of Trazodone?

There is no conclusive information on the amount of trazodone it takes to fatally overdose.

One fatality has occurred after a woman ingested 25.4 micrograms/mL.

A normal dose of trazodone is 50 to 100 mg, but the dose can be as high as 600 mg per day for hospitalized patients.

It would take upwards of 600 mg in a 24-hour period to overdose. However, overdose can also happen when trazodone is taken in combination with other substances.

Learn more about the lethal dose of commonly abused drugs

How Trazodone Drug Abuse Leads To Overdose

Trazodone is a medication used to treat depression. It’s also commonly used as a sleeping aid.

The antidepressant is comparable to the drug class selective serotonin reuptake inhibitors (SSRIs), which ease the symptoms of depression.

Trazodone works by inhibiting serotonin transporters and receptors. It blocks the ability of serotonin to be reabsorbed once it’s entered the central nervous system.

This means a higher level of serotonin is left in the system, improving mood, appetite, energy levels, and relieving symptoms of anxiety and insomnia.

When a person regularly abuses trazodone due to a drug addiction, they may have high levels of the drug in their system all the time or all at once, which can result in an overdose.

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

How Common Is Trazodone Overdose?

Trazodone overdose is relatively uncommon. It would take a large amount of trazodone to prove fatal, and there have been few deaths from trazodone overdose.

Most cases of trazodone overdose involve instances of self-harm or suicide, rather than an accidental overdose.

Overall, studies have found that when taken alone trazodone is low in toxicity and overdose is unlikely.

Signs Of Trazodone Overdose

A trazodone overdose may reveal itself through a range of mild to life-threatening symptoms.

A few of these include:

  • chest pain
  • difficulty breathing
  • low blood pressure
  • slowed heartbeat
  • dizziness
  • sleepiness
  • headache
  • tremor

Call 911 or poison control immediately if you or someone you know is showing any signs of trazodone overdose.

Do not make the person throw up unless directed to do so by a medical professional or poison control.

Finding Treatment For Trazodone Addiction

If you or a loved one are dealing with substance abuse, you don’t have to go through it alone.

Contact our helpline to learn more about your options in addiction treatment and start reclaiming your life.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 13, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400